We consider the Cauchy problem for a strictly hyperbolic, n × n system in one-space dimension: ut + A(u)ux = 0, assuming that the initial data have small total variation. We show that the solutions of the viscous approximations ut + A(u)ux = εuxx are defined globally in time and satisfy uniform BV estimates, indepen- dent of ε. Moreover, they depend continuously on the initial data in the L1 distance, with a Lipschitz constant independent of t, ε. Letting ε → 0, these viscous solutions converge to a unique limit, depending Lipschitz continuously on the initial data. In the conservative case where A = Df is the Jacobian of some flux function f : Rn → Rn , the vanishing viscosity limits are pre- cisely the unique entropy weak solutions to the system of conservation laws ut + f (u)x = 0.

Vanishing viscosity solutions of nonlinear hyperbolic systems / Bianchini, Stefano; Bressan, Alberto. - In: ANNALS OF MATHEMATICS. - ISSN 0003-486X. - 161:1(2005), pp. 223-342. [10.4007/annals.2005.161.223]

Vanishing viscosity solutions of nonlinear hyperbolic systems

Bianchini, Stefano;
2005-01-01

Abstract

We consider the Cauchy problem for a strictly hyperbolic, n × n system in one-space dimension: ut + A(u)ux = 0, assuming that the initial data have small total variation. We show that the solutions of the viscous approximations ut + A(u)ux = εuxx are defined globally in time and satisfy uniform BV estimates, indepen- dent of ε. Moreover, they depend continuously on the initial data in the L1 distance, with a Lipschitz constant independent of t, ε. Letting ε → 0, these viscous solutions converge to a unique limit, depending Lipschitz continuously on the initial data. In the conservative case where A = Df is the Jacobian of some flux function f : Rn → Rn , the vanishing viscosity limits are pre- cisely the unique entropy weak solutions to the system of conservation laws ut + f (u)x = 0.
2005
161
1
223
342
https://doi.org/10.4007/annals.2005.161.223
Bianchini, Stefano; Bressan, Alberto
File in questo prodotto:
File Dimensione Formato  
BianchiniBressanproof.pdf

non disponibili

Tipologia: Versione Editoriale (PDF)
Licenza: Non specificato
Dimensione 2.6 MB
Formato Adobe PDF
2.6 MB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/20.500.11767/30539
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 300
  • ???jsp.display-item.citation.isi??? 310
social impact